A strain of heroin called “Game of Thrones” caused at least 12 overdoses during the weekend in Vermont and New Hampshire. The substance is 50 times deadlier than common heroin, said the Vermont Health Department in a statement.

Vermont and New Hampshire health officials are urging street drug users to be cautious about the ‘Game of Thrones’ opioid which appears to be laced with Fentanyl (a medication that is 50 times stronger than pharmaceutical heroin). The deadly strain of ‘Game of Thrones’ heroin is circulating in a handful of states in the United States.

Fentanyl is 50 times stronger than pharmaceutical heroin. Image credit: Vox

“If you continue to use street drugs, or know someone who does, we urge you to be aware of the current danger out there. We want to prevent deaths from overdose, and have alerted naloxone distribution sites and given some precautionary advice for those people who continue to use,” wrote Health Commissioner Harry Chen in a press release.

Vermont Department of Health:  ‘Game of Thrones’ heroin is lethal

Vermont’s emergency assistants have reported at least 12 overdose cases over the weekend, related to the drug. Health care providers revived a 32-year-old man in Lebanon, New Hampshire after he suffered a heroin overdose on Friday night.

Local officials arrested the alleged supplier Brock Richardson, 30, who might have sold bags containing the ‘Game of Thrones’ drug.

New Hampshire’s police department stated that it has found bags of heroin, with the label ‘Game of Thrones,’ that were potentially laced with Fentanyl. The lethal strain of heroin was linked to last weekend’s overdoses.

Game of Thrones Heorin
‘Game of Thrones’ heroin. Image credit: NY Daily News.

“The investigation is ongoing and the heroin that was recovered, stamped with ‘Game of Thrones,’ appears to have a high potency level. Although all heroin should be considered potentially lethal, this particular batch led to an overdose and near death and people should be cautioned accordingly,” the Lebanon Police Department said in a statement.

Synthesized in 1960, Fentanyl is a potent, synthetic opioid analgesic, which is estimated to be 50 times more powerful than pure heroin.  It is also 100 times more potent than morphine. The opioid is commonly used in palliative care to treat chronic pain.

The drug might be applied via intravenous, intranasal, or using a Fentanyl transdermal patch. Two years ago, the Medicines and Healthcare Products Regulatory Agency (MHRA), warned population about the potential life-threatening harm of Fentanyl patches.

In 2016, the rates of deaths from Fentanyl overdoses in Canada and British Columbia increased to two people per day. It has been the lack of knowledge about the extent of the drug what has caused the recent health crisis.

The potent strain of heroin is sold in bags bearing the ‘Game of Thrones’ logo. This time, the HBO hit may literally create addiction. However, the ‘Game of Thrones’ opioid can kill people.

Naloxone medication to counteract ‘Game of Thrones’ heroin overdoses

Emergency reports also revealed that it was needed more than one dose of Naloxone to revive people overdosed with Fentanyl. Naloxone is a medication that counteracts the effects of opioids, especially in overdose cases.

The medication is commercially distributed under the name Narcan, and the speed of its effect depend on its administration. Via intravenous, it takes two minutes to revive the patient. When injected into a muscle, it works within five minutes.

In 1971, the U.S. Food and Drug Administration approved the use of Naloxone to block the effects of opioids. Image credit: Wikipedia.

Keeping in mind that Naloxone’s effects last about half an hour, after giving the medication to patients, a 911 call is required to get medical assistance. Vermont health officials have said that the “Game of Thrones” drug can last longer than Naloxone effects.

After the recent heroin overdose reports, the Health Department is working with first responders to equip citizens and emergency kits with Naloxone.

Also, the department has added some suggestions addressed to drug users. It is highly suggested not to use the drug alone in case it is needed someone’s help to provide Naloxone and call an ambulance.

Drugs should not be mixed with other drugs, alcohol or benzos (psychoactive drugs). Health officials also recommend testing the potency of the drug before using the whole amount of it. If it feels highly potent, inject a small dose of the drug.

Source: Vermont Department of Health